University of South Florida, Morsani College of Medicine
Workup of the patient’s symptoms yielded no significant laboratory values on CBC or CMP. GI was consulted as there was suspicion for esophageal involvement following the patient’s recent ablation procedure. Per GI recommendations, CT- chest with oral contrast was performed and showed no signs of GI tract abnormality. GI eventually performed EGD that showed near-circumferential ulcerations in the esophagus at 30-33cm and this was attributed to the patient’s recent RFA procedure. The patient was started on a clear liquid diet and all of his medications were switched to liquid or Intravenous (IV) route to promote healing. Oral (PO) Carafate and IV Protonix were also started. Repeat EGD performed 8 days later showed near-complete resolution of the patient’s esophageal ulcers. Patient’s diet was steadily advanced until he could tolerate solids and he was eventually discharged with close follow-up with GI as an outpatient. He is currently scheduled to undergo repeat surveillance EGD 4 months after discharge.
Discussion: This case is relevant to the fields of both Gastroenterology and Cardiology because it discusses a rare cause of esophageal injury following a routine intracardiac procedure. Atrio-esophageal fistua should be kept on the differential in individuals with a recent RFA, experiencing symptoms of epigastric pain and odynophagia.
Figure 1. Initial EGD showing circumferential ulcers in patient's esophagus.
Figure 2. Repeat EGD performed 8 days later showed near-complete resolution of the patient’s esophageal ulcers (Black arrows). White spots suspected to be secondary to Carafate therapy.
Azubuogu Anudu indicated no relevant financial relationships.
Prajwal Dara indicated no relevant financial relationships.